Idaho, 2009Damaging Winds in Idaho, May 18, 2009
May 18, 2009 · NWS PIH · 2 events in 2 counties and zones
A dry microburst caused wind gusts up to 65 mph with damage near Burley and Paul.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry microburst caused wind gusts up to 65 mph with damage near Burley and Paul.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 18, 1:28 PM MST, 6 hours 32 minutes earlier.
Area forecast discussion, May 18, 1:28 PM MST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
228 PM MDT MON MAY 18 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY. CONVECTIVE CLOUDS STARTING
TO BUILD ACROSS HIGHER ELEVATIONS IN EASTERN IDAHO PER SAT IMAGERY BUT
NO PRECIPITATION EXPECTED THIS EVENING. DEEPER MOISTURE ROTATING
AROUND HIGH HAS PUSHED INTO CENTRAL CALIFORNIA AND NEVADA AND IS
FCST TO MAKE IT INTO EASTERN IDAHO BY TUESDAY AFTERNOON. ALONG
WITH APPROACHING UPPER TROUGH AND VERY WARM LOW LEVEL
TEMPERATURES...AFTERNOON SHOULD BE UNSTABLE ENOUGH TO SUPPORT
STRONG THUNDERSTORMS ACROSS THE AREA. GIVEN INVERTED-V PROFILE
EXPECT MAIN THREAT TO BE STRONG GUSTY WINDS TUESDAY AFTERNOON AND
EVENING. COLD FRONT PUSHES THROUGH LATE EVENING WITH POTENTIAL FOR
BREEZY TO WINDY CONDITIONS BEHIND IT. CAVEAT WILL BE OVERNIGHT
TIMING FOR STRONGEST WINDS. NAM PRODUCES 35KT WINDS AT 30FT AGL
COUPLED WITH 45KT 700MB JET SO CURRENT WIND GRIDS MAY BE ON THE
LOW SIDE. MUCH DRIER AIR WORKS INTO REGION BEHIND FRONT BUT AREA
STILL UNDER INFLUENCE OF UPPER TROUGH SO KEPT LOW POPS INTO
WEDNESDAY FOR HIGHER ELEVATIONS. THIS MATCHES UP WELL WITH
NEIGHBORS BUT CONFIDENCE IS LOW GIVEN MOISTURE PROFILES ON THE
MODELS. BREEZY WINDS SHOULD CONTINUE INTO WEDNESDAY THROUGH THE
SNAKE PLAIN BUT UPPER SUPPORT RAPIDLY DWINDLES THROUGH THE DAY AS
SURFACE GRADIENT RELAXES. THUS EXPECT STRONGEST WINDS PROBABLY
WEDNESDAY MORNING. UPPER HIGH SHOWING SIGNS OF REDEVELOPING OVER
4-CORNERS REGION INTO THURSDAY THOUGH FLOW STILL PREDOMINATELY
FROM THE WEST FOR EASTERN IDAHO. WILL HAVE TO WATCH MOISTURE OVER
4-CORNERS REGION AS BOTH NAM AND GFS TRY TO PUSH IT BACK TOWARD
EASTERN IDAHO. BOTH MODELS KEEP THE MOISTURE SOUTH OF STATE LINE
BUT A SLIGHT NORTHWARD SHIFT IN THE FLOW MAY NECESSITATE ADDING
LIGHT POPS ALONG UTAH BORDER FOR THURSDAY AFTERNOON. DMH
.LONG TERM...THU NIGHT THROUGH NEXT MON NIGHT. STILL EXPECTING LONG
WAVE TROUGHING AT COAST BY END OF PERIOD. UNTIL THEN...WEAK LONG
WAVE PATTERN MEANS QUITE A BIT OF VARIABILITY FROM RUN TO RUN AND
COMPARING ECMWF AND GFS. NCEP HAS PEGGED THE GFS AS AN OVERLY WET
OUTLIER..THUS HAVE MADE AFTERNOON HIGHS WARMER...OVERNIGHT LOWS
SLIGHTLY COLDER FOR BIASES. A NUMBER OF PERIODS SEEM TO HAVE A
COMMON PROBLEM WITH THE GFS...THAT OF CONVECTIVE FEEDBACK
OVERFORECAST QPF. MOST OF THE HEAVY PRECIPITATION IS OVER THE
EXTREME SOUTHEAST CORNER...THE DIRECTION FROM WHICH MOST OF THE
PRECIPITATION COMES FROM WITH THE SOUTHWESTERLY JET OVER THE WEST.
ALL THE SOUTHERLY FLOW KEEPS TEMPERATURES SLIGHTLY WARMER THAN
NORMAL. PRECIPITATION CHANCES INCREASE THROUGH THE PERIOD WITH THE
CONTINUATION OF THE COASTAL LONGWAVE TROUGH. WINDS PICK UP WITH THE
STRENGTHENING OF THIS TROUGH AS WELL...BUT NO SIGNIFICANT WIND OR
SHORTWAVE EXPECTED DURING THIS TIME. MESSICK
&&
.AVIATION...UPPER LEVEL RIDGE PRODUCING CLEAR SKIES ALTHOUGH SOME CU
FORMING ON VISIBILE SATELLITE SOUTH OF KBYI WILL REQUIRE
MONITORING...BUT EXPECT ONLY AN ISOLATED -TSRA AT WORST. RIDGE
BREAKS DOWN BY THE EARLY MORNING ON TUE WITH SOME MID-LEVEL
CEILINGS...WHICH CLEAR AFTER ABOUT 4 TO 5 HOURS OF CEILING. FOR TUE
AFTERNOON...THREAT OF -TSRA SHOULD DEVELOP WITH APPROACHING FRONT
AND GROWING INSTABILITY. WIND WILL ALSO PICK UP WITH 15G25 POSSIBLE
IN THE KIDA VICINITY. MESSICK
&&
.HYDROLOGY...SOME UNCERTAINTY REMAINS FOR RIVER LEVELS IN EASTERN
IDAHO. VERY WARM TEMPS HAVE ALLOWED SNOW MELT TO CONTINUE ACROSS
THE AREA BUT THE SNOW LINE IS AT FAIRLY HIGH ELEVATIONS ACROSS THE
REGION. FURTHER COMPLICATING MATTERS IS THE BEGINNING OF THE
GROWING SEASON...WHICH MEANS DRAW DOWN OF THE RIVERS TO FILL LOCAL
RESERVOIRS AND CANAL SYSTEMS. THERE IS LOW CONFIDENCE OF THE
HENRYS FORK RIVER EXCEEDING FLOOD STAGE BASED ON LATEST FLOWS AND
LATEST FORECAST BEARS THIS OUT. HAVE CONTINUED WITH RIVER
STATEMENT BUT WILL CONTINUE TO MONITOR. DMH/TL
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 18, 4:14 AM MST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
514 AM MDT MON MAY 18 2009
IDZ017>025-031-032-191115-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
514 AM MDT MON MAY 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
HIGH PRESSURE WILL BRING NEAR RECORD WARMTH ACROSS EASTERN IDAHO
TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
TUESDAY AFTERNOON AS MOISTURE PACIFIC MOISTURE PUSHES INTO THE
AREA. WINDS ARE EXPECTED TO PICK UP TUESDAY AFTERNOON AND REMAIN
ELEVATED INTO WEDNESDAY...PARTIUCLARLY IN THE SNAKE RIVER PLAIN.
DRIER WEATHER RETURNS ON WEDNESDAY NIGHT THROUGH
THURSDAY...HOWEVER ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AGAIN FRIDAY THROUGH MEMORIAL DAY WEEKEND.
WARM TEMPERATURES...EVEN OVERNIGHT...WILL HELP TO SPEED UP
SNOWMELT ACROSS EASTERN IDAHO OVER THE NEXT FEW DAYS. THIS WILL LEAD
TO HIGHER WATER LEVELS ON SOME WATERWAYS. THE AREA OF MOST CONCERN
IS THE HENRYS FORK RIVER AROUND ST ANTHONY AND REXBURG. THE LATEST
FORECASTS HAVE THE RIVER RISING ABOVE FLOOD STAGE AT REXBURG ON
WEDNESDAY...WHERE IT MAY REMAIN FOR A FEW DAYS. PLEASE STAY
ABREAST OF THE LATEST WEATHER AND RIVER FORECASTS...ESPECIALLY FOR
THOSE GETTING AN EARLY START ON THE MEMORIAL DAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Thunderstorm Wind, Cassia
- When
- May 18, 8:00 PM MST to 8:30 PM MST
- Where
- Cassia County, Burley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 42.530, -113.780
Several trees were downed in Burley by a microburst wind with several trees on houses and extensive shingle damage reported. Light fixtures were shattered on several homes.
Thunderstorm Wind, Minidoka
- When
- May 18, 8:45 PM MST to 9:00 PM MST
- Where
- Minidoka County, 2 mi W of Paul
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -113.809
Microburst caused damage near Paul. Several large trees taken down, some on top of automobiles. Sheds were moved off foundations as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Arizona, May 18, 2009$300,000 · 60 kt wind · 2 events
- Flood in Alaska, May 18 to 23, 2009$20,000 · 1 event
- Flooding and High Surf in Florida, May 18 to 24, 2009$100 · 14 events
- Damaging Winds in California, May 18, 2009$2,000 · 64 kt wind · 6 events
- Hail in Idaho, May 18, 20091 in hail · 4 events
- Damaging Winds in Nevada, May 18, 2009$3,000 · 56 kt wind · 3 events
- Damaging Winds in Nevada, May 18, 200958 kt wind · 2 events
- Hail in Washington, May 18, 20091 in hail · 2 events
- Strong Wind in Michigan, May 18, 2009$10,000 · 1 event
- Strong Wind in Arizona, May 18, 2009$2,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 18, 20091 event
- Hail in Colorado, May 18, 20090.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173215, 173217.